The world's longest attack of hiccups lasted a total of 68 years according to the Guinness Book of Records. Charles Osborne (1894-1991) from Iowa, USA was unable to find a cure for a protracted attack of hiccups that started in 1922 and ended suddenly in February 1990. Mr Osborne died just over a year later in May 1991 having led a normal life, marrying twice and fathering 8 children.
The attack began while Mr Osborne was attempting to weigh a hog before slaughtering it. Over the years Mr Osborne hiccupped up to 40 times a minute, slowing down to 20 a minute in later years. It is estimated that he hiccuped about 430 million times during the hiccup attack.
Suffering from the world's longest attack of hiccups had compensations for Charles Osborne. The popular board game Trivial Pursuit featured a question about him. His condition also resulted in guest appearances on Ripley's Believe It or Not! in 1936, ABC's That's Incredible! in 1980, and The Tonight Show with Johnny Carson in 1983.
I also get the hiccups, mine tend to be after I've had an Apomorphine Injection and they can last a while making me feel sick and they become annoying.
I haven't noticed getting them with other meds but can get them after eating.
I'd be interested to know what meds your O/H is taking. Maybe it's a side effect of the Apo?
Mucus builds up food takes longer to digest hence hiccups . Its probably not as simple as that lol..
It would not be fair for me to continue this post against his wishes. Best wishes flo
Message to husband, Flo's not talking about you but for you, its helping her to understand your problems and enabling her to care and support you better, surely that benefits you both
Hiccups can be a tad annoying at best of times, one way I get rid of mine is to hold my breathe for about 10 seconds and try to swallow at the same time. Does'nt always work but worth a try ?
I cant amagine what it was like for the world record holder but I hope your hubby does'nt intend trying to beat him
just have some hiccups almost all the day and it bothered me…
I even feel pain when have a hiccup…
i use the drinking from the back of a glass method. if you don’t know it, fill a cup or mug and then tip it foreward taking little sips from the back of the glass for about 30seconds. it never fails for me and nearly always first time.
I don’t have personal experience of this symptom but I found the following references:
…Changes in prescriptions should always be considered as a cause of ‘new symptoms’ in an elderly person. Dopaminergic drugs can cause hiccoughs and Parkinsonian patients may be more susceptible to this as a form of dyskinesia of L-Dopa therapy.
Case 1: This 76-year-old man…was given a diagnosis of PD 7 years ago and received levodopa/benserazide (500/120 mg/day) and piribedil (150 mg/ day) divided in three doses for the last 8 months. However … the patient asked if he could change piribedil for another drug. To this end, he started pramipexol (3 mg/day).Two hours after taking the ﬁrst pramipexol dose, however, he developed hiccups, which persisted for 3 days and stopped after discontinuing pramipexol.
He was then switched back to piribedil at a higher dose than his original prescription (200 mg/day)but once again hiccups developed. They stopped after he decreased the dose to 150 mg/day.
Case 2: This 79-year-old man… in November 2003; he was on levodopa/benserazide (500 mg/day) and selegiline (10 mg/day). The latter was discontinued and piribedil was added in escalating doses… but when the dose was increased to100 mg/day, he developed intractable hiccups which rapidly stopped when piribedil was reduced to50 mg. A month later, an attempt at increasing the piribedil dose to 100 mg/day was made, but the patient again developed intractable hiccups.
Therefore, the medication was discontinued and the hiccup disappeared. He continued treatment with levodopa/benserazide (650 mg/day) and bromocriptine (25 mg/day). At 3 years follow up, he has not experienced hiccups again.
Sharma et al.3 described two patients with PD who developed hiccups secondary to either pramipexol or pergolide. In both cases the hiccups developed when the dose was increased and disappeared when the DAs were discontinued. Both were then put on higher doses of levodopa without this side effect. [Sharma P, Morgan JC, Sethi KD. Hiccups associated with dopamine agonists in Parkinson disease. Neurology 2006;66:774.]
We also found another seven studies which described a further nine cases in which hiccups were associated with dopamine agonists. Pramipexole is the dopamine agonist drug most frequently involved in cases of hiccups and PD published in the literature, appearing in four reports, while levodopa appeared in three cases, pergolide in one case, and piribedil in another case. …
…Eighteen (20%) of the PD patients and three (3%) of the control subjects reported frequent hiccups. The reported occurrence of hiccups was significantly higher in PD patients than controls. Nine patients noted that hiccups had appeared in the past, particularly around the onset of PD. One patient was admitted to our hospital because of intractable hiccups before a diagnosis of PD was made. Another eight patients reported the emergence of hiccups following the administration of antiparkinsonian drugs.
To our knowledge, this is the first report of both nonergoline oral DAs and ropinirole-induced intractable hiccups, indicating that in some parkinsonian patients this side effect seems to be related to the whole dopaminergic agents class and not merely to a given single DAs. In our patient, interestingly hiccups occurred at an early stage in an early stage of PD and at the very beginning of the treatment even with a low dose of two different DAs and were long-lasting after DAs withdrawal as if this patient had a sort of supersensitivity to this kind of medications
This is a big issue for me - my husband has one-off hiccup-burps a LOT. Not rhythmic. He does not have acid reflex issues. It comes out of no where - not seemingly tied to eating. It’s ALMOST a sound like he’s going to throw up - (you know a hiccup can easily sound like that.) I find it very unnerving.